Progress In Electromagnetics Research
ISSN: 1070-4698, E-ISSN: 1559-8985
Home | Search | Notification | Authors | Submission | PIERS Home | EM Academy
Home > Vol. 80 > pp. 1-28


By F. Collino, F. Millot, and S. Pernet

Full Article PDF (430 KB)

We present an efficient boundary element method to solve electromagnetic scattering problems relative to an impedance boundary condition on an obstacle of arbitrary shape in the frequency domain. In particular, the technique is based on a Combined Field Integral Equation (CFIE) and is well adapted to treat the partially coated objects. Some methods are then proposed in order to eliminate the magnetic current and to treat correctly the rotation operator n × · (where n is the unit outward normal). After discretization, the final system is solved by an iterative method coupled with the Fast Multipole Method (FMM). Finally, a numerical comparison with a well-tried method to solve this kind of problem proves that we have proposed an attractive technique in terms of memory storage and CPU time.

Citation: (See works that cites this article)
F. Collino, F. Millot, and S. Pernet, "Boundary-Integral Methods for Iterative Solution of Scattering Problems with Variable Impedance Surface Condition," Progress In Electromagnetics Research, Vol. 80, 1-28, 2008.

1. Leontovitch, M. A., "Approximate boundary conditions for the electromagnetic field on the surface of a good conductor," Investigations Radiowave Propagation Part II, 1978.

2. Monk, P., "Finite element methods for Maxwell's equations," Numerical Mathematics and Scientific Computation, 2003.

3. Stupfel, B., "A hybrid finite element and integral equation domain decomposition method for the solution of the 3-D scattering problem," Journal of Computational Physics, Vol. 172, No. 2, 451-471, 2001.

4. Collino, F., S. Ghanemi, and P. Joly, "Domain decomposition method for the Helmholtz equation: A general presentation," Comput. Methods Appl. Mech. Eng., Vol. 184, 171-211, 2000.

5. Boubendir, Y., "Techniques de decomposition de domaine et methode d'equations integrales," Ph.D. thesis, 2002.

6. Rao, S. M., D. R. Wilton, and A. W. Glisson, "Electromagnetic scattering by surfaces of arbitrary shape," IEEE Trans. Antennas Propagat., Vol. AP-30, No. 5, 409-418, 1982.

7. Bendali, A., M.'B. Fares, and J. Gay, "A boundary-element solution of the Leontovitch problem," IEEE Transaction on Antennas and Propagation, Vol. 47, No. 10, 1597-1605, 1999.

8. Ammari, H., C. Latiri-Grouz, and J. C. Nedelec, "Scattering of Maxwell's equations with a Leontovitch boundary condition in an inhomogeneous medium: A singular perturbation problem," SIAM J. of Appl. Math., Vol. 59, 1322-1334, 1999.

9. Lange, V., "Equations integrales espace-temps pour les equations de Maxwell. Calcul du champ diffracte par un obstacle dissipatif," Ph.D. thesis, No. 10, 1995.

10. Colton, D. and R. Kress, "Inverse acoustic and electromagnetic scattering theory," Applied Mathematical Sciences, Vol. 93, 1992.

11. Rumsey, V. H., "Reaction concept in electromagnetic theory," Physical Review, Vol. 94, 1483-1491, 1954.

12. Makhlouf, A., "Resolution de problemes de diffraction d'ondes electromagnetiques par equations integrales de frontiere avec condition d'impedance," CERFACS Working Note WN/EMC/04/93.

13. Nedelec, J. C., Acoustic and Electromagnetic Equations Integral Representation for Harmonic Problems, Springer, New-York, 2001.

14. Fraysse, V., L. Giraud, S. Gratton, and J. Langou, "A set of GMRES routines for real and complex arithmetics on high performance computers," CERFACS Technical Report, 2003.

15. Christiansen, S. H. and J.-C. Nedelec, "A preconditioner for the electric field integral equation based on Calderon formulas," SIAM Journal on Numerical Analysis, Vol. SINUM 40, 1100-1135, 2002.

16. Buffa, A. and S. H. Christiansen, "A dual finite element complex on the barycentric refinement," Comptes Rendus Mathematique, Vol. 340, 461-464, 2005.

17. Carpentieri, B., I. S. Duff, and L. Giraud, "A class of spectral two-level preconditioners," SIAM J. Scientific Computing, Vol. 25, No. 2, 749-765, 2003.

18. Hsiao, G. C. and R. E. Kleinman, "Mathematical foundations for error estimation in numerical solutions of integral equations in electromagnetics," IEEE Transaction on Antennas and Propagation, Vol. 45, No. 3, 316-328, 1997.

19. ``Multifrontal massively parallel solver, '' available online: http://www.enseeiht.fr/lima/apo/MUMPS., "19. Multifrontal massively parallel solver," available online: http://www.enseeiht.fr/lima/apo/MUMPS..

20. Fraysse, V., L. Giraud, and S. Gratton, "A set of flexible- GMRES routines for real and complex arithmetics," CERFACS Technical Report, 1998.

21. Brezzi, F. and M. Fortin, Mixed and Hybrid Finite Element Methods, Springer-Verlag, 1991.

22. Engquist, B. and J.-C. Nedelec, "Effective boundary conditions for acoustic and electro-magnetics scattering in thin layers," research report CMAP, 1993.

23. Chew, W.-C., J. Jin, E. Michielssen, and J. Song, Fast and Efficient Algorithms in Computational Electromagnetics, Artech House, 2001.

24. Collino, F. and F. Millot, 2-components algorithm for the multilevel fast multipole method for solving large scale diffraction problems, JEE02 (European Symposium on Numerical Methods in Electromagnetics), 2.

25. Collard, B., M'B. Fares, and B. Souny, "A new formulation for scattering by impedant 3D bodies," J. of Electromagn. Waves and Appl., Vol. 20, No. 10, 1291-1298, 2006.

26. Jung, B. H., T. K. Sarkar, and Y.-S. Chung, "A survey of various frequency domain integral equations for the analysis of scattering form three-dimensional dielectric objects," Progress In Electromagnetics Research, Vol. 36, 193-246, 2002.

27. Zhou, X., "On Helmoltz's theorem and its interpretations," J. of Electromagn. Waves and Appl., Vol. 21, No. 4, 471-483, 2007.

28. Carpentieri, B., "Fast-iterative solution methods in electromagnetic scatteting," Progress In Electromagnetics Research, Vol. 79, 151-178, 2008.

29. Bartoli and Bendali, ``Robust, "Robust and high-order effective boundary conditions for perfectly conducting scatterers," IMA J. Appl. Math., Vol. 67, 479-508, 2002.

30. Wang, D.-S., "Limits and validity of the impedance boundary condition on penetrable surfaces," IEEE Trans. Ant. Prop., Vol. 35, No. 10, 453-457, 1987.

© Copyright 2014 EMW Publishing. All Rights Reserved